Michigan, 2012

Hail and Damaging Winds in Michigan, July 27, 2012

July 27, 2012 · NWS DTX · 9 events in 2 counties and zones

A few severe thunderstorms impacted Livingston and Oakland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few severe thunderstorms impacted Livingston and Oakland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 27, 12:03 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 27, 12:03 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
103 PM EDT FRI JUL 27 2012

.AVIATION...

//DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE AND INTENSITY
DURING THE COURSE OF THE AFTERNOON AS AN UPPER SHORT WAVE APPROACHES
FROM THE WEST AND INTERACTS WITH DAYTIME DESTABILIZATION. THE MORE
PERSISTENT FORCING AND THUS MORE PROLONGED PERIOD OF CONVECTION IS
EXPECTED TO OCCUR AROUND FNT AND POSSIBLY MBS. WHILE THE LOW CLOUDS
HAVE BEEN SLOWLY RECEDING OVER THE LAST COUPLE OF HOURS...THE
INCREASE IN SHOWERS SHOULD ALLOW A TRANSITION BACK TOWARD MVFR
CEILING HEIGHTS TOWARD EVENING. LOW LEVEL MOISTURE IS EXPECTED TO
CONTINUE TO FILTER INTO SE MI THIS EVENING AS LOW PRESSURE NOW OVER
SRN LAKE MI DROPS INTO THE OHIO VALLEY. THIS WILL LIKELY SUSTAIN
SOME SEMBLANCE OF LOW CLOUDS AND POSSIBLE FOG INTO THE OVERNIGHT.
DRIER AIR NOW NOTED NORTH OF LAKE HURON SHOULD HOWEVER ADVECT INTO
THE AREA FROM THE NORTH OVERNIGHT...LEADING TO STEADY IMPROVEMENT IN
CONDITIONS TOWARD DAYBREAK SATURDAY.

FOR DTW...BASED ON THE RATE OF DESTABILIZATION AND TIMING OF THE
APPROACHING FORCING...THERE IS A GOOD CHANCE OF THUNDERSTORMS
DEVELOPING AROUND 19 OR 20Z AND CONTINUING INTO 23 OR 00Z.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON AND
TONIGHT.

* MEDIUM CONFIDENCE IN THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...ISSUED 1041 AM EDT FRI JUL 27 2012

UPDATE...

THE REGIONAL WATER VAPOR LOOP SHOWS A FAIRLY HEALTHY MID LEVEL
WAVE OVER ERN WISCONSIN. ALTHOUGH THIS WAVE IS EXPECTED TO DAMPEN
AS IT TRACKS ACROSS LOWER MI LATER TODAY...THERE WILL STILL BE
ADEQUATE FORCING FOR LARGE SCALE ASCENT DURING PEAK DAYTIME
HEATING. RECENT TRENDS IN THE VISIBLE LOOP ARE SHOWING SOME OF THE
LOW STRATUS STARTING TO TRANSITION TO A BROKEN CU FIELD AS DAYTIME
INSOLATION IS NOW WARMING THE BOUNDARY LAYER. THIS WILL SUPPORT
INCREASING CONVECTIVE CLOUD DEPTHS WHICH WILL LEAD TO OCCASIONAL
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. REGIONAL RADAR IMAGERY
IS SHOWING AN AREA OF MORE PERSISTENT RAIN AND EMBEDDED
THUNDERSTORMS EXTENDING FROM CNTL LOWER MI TO NW LOWER MI...WITHIN
A REGION OF WEAK MID LEVEL DEFORMATION...WHICH WILL TARGET THE
SAGINAW VALLEY AND THUMB THIS AFTERNOON AND EVENING. DEEP LAYER
MOISTURE WILL ALSO BE BETTER TO THE NORTH. GIVEN THE SLOW MOVEMENT
OF THE UPPER WAVE...SOME PROLONGED PERIODS OF MODERATE TO HEAVY
RAINFALL LOOK POSSIBLE ACROSS THE NORTHERN PORTIONS OF THE
FORECAST AREA.

DRY AIR IN THE MID LEVELS FARTHER SOUTH SUGGEST SOME AFTERNOON
STORMS MAY SUPPORT SOME SMALL HAIL. THERE HAS BEEN MORE PERSISTENT
SUNSHINE ACROSS LENAWEE AND MONROE COUNTIES THIS MORNING...WHICH
MAY ALLOW SOME BETTER INSTABILITY TO DEVELOP BY AFTERNOON /SB CAPE
UP TO 2000 J/KG/. THIS REGION WILL ALSO LIE ALONG THE NORTHERN
EDGE OF A 40KT MID LEVEL JET...SUPPORTIVE OF A SLIGHT CHANCE OF
STRONG TO POSSIBLE SEVERE STORMS LATER TODAY.

THE UPDATE WILL BE ISSUED MAINLY TO NUDGE POPS UPWARD.

PREV DISCUSSION...ISSUED 339 AM EDT FRI JUL 27 2012

SHORT TERM...TODAY AND TONIGHT

ACTIVE BUT WEAK SURFACE PATTERN IN PLACE ACROSS THE GREAT LAKES
THROUGH FRIDAY. ONE COLD FRONT HAS PASSED THROUGH THE REGION LOCATED
JUST TO OUR SOUTH ACROSS THE OHIO VALLEY AS OF 06Z. MID/UPPER LEVEL
TROUGH AXIS IS CURRENTLY OVER MN/WI AND IS WORKING ITS WAY TOWARDS
SE MI. A COMPACT SHORTWAVE WITHIN TROUGH WILL PASS THROUGH SOUTHERN
MI DURING THE DAY/EVENING TODAY. MODELS ARE IN GOOD AGREEMENT THAT
THIS WAVE WILL WEAKEN AS IT APPROACHES AND HAS ALREADY BECOME AN
OPEN WAVE. MODELS DO NOT AGREE WITH THE TRACK OF THE ASSOCIATED SFC
LOW. THE NAM IS ALREADY TOO FAR SOUTH WITH IT HENCE WILL BE
DISREGARDED. CONSENSUS WITH THE OTHER MODELS BRINGS THE SFC LOW
THROUGH SOUTHERN LOWER MI FRIDAY AFTERNOON. MODEL SOUNDINGS SHOW A
FAIRLY NARROW CAPE PROFILES WITH A SMALL CAP BETWEEN 850-900MB WHICH
SHOULD BE OVERCOME IN THE AFTERNOON. WITH RELATIVELY HIGH SFC
DEWPOINTS TONIGHT AND COOLING MID LEVELS TEMPS...WE WILL KEEP DECENT
LAPSE RATES TO GO WITH THE CAPE VALUES AROUND 500 J/KG. AS FOR
FORCING MECHANISMS...WE ARE PRIMARILY DEALING WITH THE MID LEVEL
COLD POOL AND WEAKENING SHORTWAVE. THERE IS A JET MAX THAT WILL
ROUND THE RIDGE CENTERED OVER THE WESTERN PLAINS...BUT SHOULD PASS
TO OUR SW THROUGH THE MID MISSISSIPPI VALLEY. AS FOR POSSIBLE
FRONTAL FORCING...WITH THE LOW PASSING ACROSS SOUTHERN MI THE COLD
FRONT SHOULD FOCUS CONVECTION ACROSS THE OHIO VALLEY AND NOT AFFECT
SE MI. LOOKS LIKE THE BIGGEST AIDE WILL BE THE TIMING OF THE
SHORTWAVE PASSAGE...DURING PEAK DIURNAL HEATING. LOOKING AT CURRENT
REGIONAL RADAR MOSAICS...THE HRRR HAS THE SYSTEM PEGGED PRETTY WELL
SO FAR AND THE MODEL OUTPUT MOVING FORWARD SEEMS VERY REASONABLE.
LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE INTO THE
WESTERN COUNTIES BY MORNING WITH MORE WIDESPREAD ACTIVITY DEVELOPING
AS DIURNAL HEATING BECOMES MAXIMIZED. THOUGH THUNDERSTORMS MAY
DEVELOP...NOT EXPECTING ANYTHING SEVERE AS THE BETTER FORCING AND
INSTABILITY WILL BE TO OUR SOUTH CLOSER TO THE SFC COLD FRONT AND
THE BETTER HEIGHT FALLS.

LONG TERM...SATURDAY THROUGH THURSDAY

HIGH PRESSURE WILL BUILD INTO THE AREA IN THE WAKE OF THE SHORTWAVE
THAT WILL PASS THROUGH THE AREA FRIDAY. THIS WILL BRING A PERIOD OF
DRY WEATHER OVER THE WEEKEND. RATHER PLEASANT CONDITIONS CAN ALSO BE
EXPECTED AS TEMPERATURES TOP OUT IN THE LOWER/MID 80S FOR THE MOST
PART WITH RELATIVELY LOW HUMIDITY LEVELS. WITH HIGH PRESSURE IN
PLACE...SKIES WILL REMAIN MOSTLY CLEAR BOTH SATURDAY/SUNDAY.

FROM THIS WEEKEND INTO EARLY NEXT WEEK...STRONG LOW PRESSURE FROM
HUDSON BAY NORTH WILL KEEP A MEAN UPPER TROUGH ANCHORED OVER THE
REGION THROUGH MUCH OF NEXT WEEK. A SERIES OF WEAK SHORTWAVES WILL
TRACK THROUGH THE GREAT LAKES FROM MONDAY ON THROUGH THE REMAINDER
OF THE FORECAST PERIOD. ALTHOUGH MOISTURE WILL BE SOMEWHAT SCARCE
WITHIN THIS NORTHWEST UPPER LEVEL FLOW REGIME...THERE WILL BE ENOUGH
INSTABILITY TO GENERATE SCATTERED SHOWERS AND/OR THUNDERSTORMS WITH
THESE WAVES NEXT WEEK. DO NOT PLAN ON ADJUSTING FORECAST TOO MUCH
GIVEN UNCERTAINTY IN TIMING ANY OF THESE WAVES THIS LATE IN THE
FORECAST PERIOD. SUFFICE IT TO SAY THAT THERE WILL BE PERIODIC
CHANCES OF SCATTERED CONVECTION FROM MONDAY THROUGH THURSDAY AS THE
OVERALL PATTERN CHANGES VERY LITTLE.

THE TEMPERATURES WILL REMAIN SEASONABLY WARM WITH 80S COMMON FOR
DAYTIME HIGHS AND 60S FOR NIGHTTIME LOWS...WITH ONLY MINOR DAY TO
DAY FLUCTUATIONS DEPENDENT ON THE TIMING OF THE VARIOUS SHORTWAVES.

MARINE...

WEAK LOW PRESSURE SYSTEM WILL TRACK THROUGH THE CENTRAL GREAT LAKES
FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE AREA THROUGH
FRIDAY EVENING. THE TRACK OF THE LOW WILL KEEP NORTHEASTERLY FLOW
OVER THE EASTERN LAKES THROUGH THE WEEKEND. NE WINDS WILL PEAK ON
SATURDAY ON THE BACKSIDE OF THE LOW WHICH WILL BUILD WAVE HEIGHTS
ALONG THE LAKE HURON SHORELINE. AT THIS TIME...WAVES LOOK LIKE THEY
WILL APPROACH 3-4 FEET ON THE GENEROUS SIDE. HIGH PRESSURE WILL
BUILD BACK INTO THE AREA FOR THE REST OF THE WEEKEND BRINGING LIGHT
WINDS AND DECREASING WAVES TO THE LAKES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
UPDATE.......SC
SHORT TERM...DRK
LONG TERM....DG
MARINE.......DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 27, 9:56 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1056 AM EDT FRI JUL 27 2012

MIZ047>049-053>055-060>063-068>070-281500-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
1056 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER PROLONGED
PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE. THIS MAY CREATE
SOME LOCALIZED FLOODING. SOME OF THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH AND HAIL TO ONE HALF
INCH IN DIAMETER. THUNDERSTORMS WILL MOVE TO THE EAST BETWEEN 10
AND 20 MPH. THE THUNDERSTORMS WILL BE TRIGGERED BY A MID LEVEL
DISTURBANCE WHICH WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ423-LEZ444-MIZ075-076-082-083-281500-
DETROIT RIVER-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1056 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LC AND
SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND HAIL TO ONE
HALF INCH IN DIAMETER. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
THUNDERSTORMS WILL MOVE TO THE EAST AT 20 MPH. THE THUNDERSTORMS
WILL BE TRIGGERED BY A MID LEVEL DISTURBANCE WHICH WILL MOVE THROUGH
SOUTHEAST MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-460-LHZ361>363-421-422-441>443-462>464-281500-
ST. CLAIR RIVER-LAKE ST. CLAIR-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1056 AM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON AND
LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. SEVERE WEATHER IS NOT EXPECTED...HOWEVER PROLONGED
PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE. THIS MAY CREATE
SOME LOCALIZED FLOODING. SOME OF THE STRONGER STORMS WILL ALSO BE
CAPABLE OF PRODUCING WIND GUSTS TO 30 MPH AND HAIL TO ONE HALF
INCH IN DIAMETER. THUNDERSTORMS WILL MOVE TO THE EAST BETWEEN 10
AND 20 MPH. THE THUNDERSTORMS WILL BE TRIGGERED BY A MID LEVEL
DISTURBANCE WHICH WILL MOVE THROUGH SOUTHEAST MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEAK DISTURBANCES WILL BRING THE CHANCE OF PERIODIC
SCATTERED THUNDERSTORMS FROM MONDAY THROUGH THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 27, 12:03 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
103 PM EDT FRI JUL 27 2012

MIZ060-068-271800-
LIVINGSTON-SHIAWASSEE-
103 PM EDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERRY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MORRICE BY 110 PM EDT...
  BANCROFT BY 130 PM EDT...
  COHOCTAH AND BYRON BY 150 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MM
Special weather statement, Jul 27, 12:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
132 PM EDT FRI JUL 27 2012

MIZ075-271845-
WASHTENAW-
132 PM EDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MANCHESTER...MOVING EAST AT
20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MANCHESTER BY 145 PM EDT...
  SALINE BY 225 PM EDT...
  MILAN BY 240 PM EDT...
  WILLIS BY 245 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM
Special weather statement, Jul 27, 12:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
143 PM EDT FRI JUL 27 2012

MIZ076-271915-
WAYNE-
143 PM EDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CANTON...MOVING EAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LIVONIA BY 200 PM EDT...
  DEARBORN BY 215 PM EDT...
  DETROIT BY 235 PM EDT...
  DOWNTOWN DETROIT BY 240 PM EDT...
  GROSSE POINTE BY 305 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MM

The radar

The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
July 27, 12:55 PM EST
Where
Livingston County, 3.63 mi E of Howell
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.590, -83.860

Hail, Livingston

When
July 27, 1:00 PM EST
Where
Livingston County, 1.47 mi NNE of Brighton Hyne Arpt
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
42.590, -83.770

Hail, Livingston

When
July 27, 1:00 PM EST
Where
Livingston County, 1.72 mi NW of Brighton Hyne Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.590, -83.800

Hail, Livingston

When
July 27, 1:10 PM EST
Where
Livingston County, 1.38 mi N of Oak Grove
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
42.700, -83.920

Hail, Livingston

When
July 27, 1:15 PM EST
Where
Livingston County, 0.51 mi W of Brighton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.530, -83.780

Hail, Livingston

When
July 27, 1:15 PM EST
Where
Livingston County, 2.31 mi SSE of Deerfield Center
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
42.700, -83.830

Hail, Oakland

When
July 27, 1:30 PM EST
Where
Oakland County, 2.46 mi SE of Milford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.560, -83.540

Thunderstorm Wind, Oakland

When
July 27, 1:30 PM EST
Where
Oakland County, 1.23 mi NE of South Lyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -83.610

A one foot diameter tree was reported down.

Thunderstorm Wind, Oakland

When
July 27, 1:35 PM EST
Where
Oakland County, 2.91 mi SE of South Lyon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -83.590

Several two to four inch diameter tree limbs reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403880, 403881, 403882, 403883, 403872, 403884, 403874, 403875, 403877.